Hail, Phillips
- When
- September 17, 6:25 AM CST
- Where
- Phillips County, Speed
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.683, -99.417
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 17, 6:19 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 719 AM CDT FRI SEP 17 2004 .DISCUSSION...ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE OVER NORTH CENTRAL KANSAS WITH SHORTWAVE...STRONG WARM ADVECTION...AND INCREASING MOISTURE. UPDATED TO INCLUDE FAR SOUTHERN TIER OF NEBRASKA COUNTIES AS WELL. && .PREV DISCUSSION...MAIN CONCERN IN THE SHORT TERM WILL BE TEMPERATURES...THEN AN APPROACHING COLD FRONT IN THE FIRST HALF OF NEXT WEEK. SATELLITE IMAGERY SHOWED MAINLY CLEAR SKIES ACROSS NEBRASKA AND KANSAS EARLY THIS MORNING OTHER THAN A SMALL PATCH OF MID LEVEL CLOUDS IN WITCHITAS FORECAST AREA. WATER VAPOR SATELLITE IMAGERY SHOWED A LARGE UPPER LEVEL LOW WITH MANY EMBEDDED VORTICIES OFF THE BRITISH COLUMBIA COAST. FLOW ACROSS THE NORTHERN PLAINS WAS GENERALLY ZONAL WITH A COUPLE OF WEAK WAVES. ETA/GFS BOTH FORECAST THE UPPER LEVEL LOW ALONG THE WEST COAST TO DIG TO THE SOUTH DURING THE NEXT 48 HOURS...AND TO HELP AMPLIFY A RIDGE ACROSS THE CENTER OF THE COUNTRY. PERIOD OF GREATEST ENHANCEMENT OF RIDGE OCCURS BETWEEN 17/18Z TO 18/12Z. ETA/GFS BOTH PORTRAY A SUMMER LIKE PATTERN ACROSS THE CENTRAL PLAINS ON SATURDAY AFTERNOON WITH 850 MB TEMPERATURES OF 26 TO 29 C...AND 588 DM 500 MB HEIGHTS. TROUGH DIGS FURTHER INTO WASHINGTON AND OREGON ON SUNDAY...AND THE RIDGE SHIFTS FURTHER EAST WITH THE CENTRAL PLAINS UNDER STRONG SOUTHWESTERLY FLOW. SOME MOISTURE ENTRAINED NORTH FROM HURRICANE JAVIER BY SUNDAY AFTERNOON ALSO. DGEX/GFS/ECMWF ALL FORECAST THE TROUGH TO MOVE INTO THE INTERMOUNTAIN WEST BY 21/12Z AND MOVE INTO THE WESTERN PLAINS BY 23/00Z. COLD FRONT IS PUSHED SOUTH INTO NEBRASKA TUESDAY AND TUESDAY NIGHT...THEN INTO KANSAS WEDNESDAY. UPPER LEVEL DYNAMICS APPEAR SIGNIFICANT FOR TUESDAY INTO WEDNESDAY...SO WILL INCREASE THE POPS IN THIS PERIOD. REMOVED POPS FROM THE DAY PERIOD MONDAY...AS THE FRONT APPEARS SLOWER THAN PREVIOUS FORECAST HAD DEPICTED. WILL FORECAST HIGHS THIS AFTERNOON APPROXIMATELY 6 DEGREES WARMER THAN THURSDAY AFTERNOON...AND SATURDAY WILL SEE TEMPERATURES ANOTHER 6 TO 9 DEGREES WARMER THAN TODAY WHICH WILL BE 15 TO 20 DEGREES ABOVE NORMAL. INCREASE IN MOISTURE ON SUNDAY SHOULD COOL AFTERNOON TEMPERATURES BY A COUPLE OF DEGREES...BUT IT WILL STILL BE WELL ABOVE NORMAL. MONDAY AFTERNOON MAY SEE A SLIGHT DECREASE IN AFTERNOON TEMPERATURES AS THE RIDGE IS FURTHER TO THE EAST. SHARPEST DROP IN TEMPERATURES WILL BE ON TUESDAY...AS CLOUDS AND PRECIPITATION ACCOMPANY THE FRONT TO THE SOUTHEAST. TEMPERATURES WILL BE 15 TO 18 DEGREES COOLER TUESDAY THAN MONDAY. EXPECT CLOUDY AND SHOWERY CONDITIONS TO PERSIST INTO WEDNESDAY AS THE UPPER LEVEL TROUGH PASSES THROUGH THE PLAINS. TEMPERATURES WILL BE HELD TO A FEW DEGREES BELOW NORMAL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 613 AM CDT FRI SEP 17 2004 NEZ039>041-046>049-060>064-072>077-082>087-181200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 613 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. KSZ005>007-017>019-181200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 613 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DRIFT EAST AND ACROSS PARTS OF NORTH CENTRAL KANSAS THROUGH MID MORNING TODAY. NICKEL SIZE HAIL IS POSSIBLE FROM STRONGER STORMS. DANGEROUS AND DEADLY LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS. THE THUNDERSTORMS WILL DIMINISH BY 11 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. NELSON/MORITZ
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 12:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423846, 5423847.